Long-term ACTH Exposure Causes Recurrence in Surgically Managed Cushing’s Patient

Long-term ACTH Exposure Causes Recurrence in Surgically Managed Cushing’s Patient

Long-term exposure to high levels of the adrenocorticotropic hormone (ACTH) may lead to a recurrence of Cushing’s disease even after surgical treatment, according to a case report.

Detailed guidelines are needed to help physicians determine the best approach to treating patients with Cushing’s and preventing disease recurrence.

The study, “Enlarged adrenal glands: the long-term consequence of Cushing’s disease,” was published in the journal Endocrine.

The patient, a 51-year-old woman, went to a hospital because of progressive swelling of her face and legs.

She had been diagnosed with Cushing’s disease by age 38. It was caused by a benign ACTH-producing tumor in the pituitary gland, which was managed with surgery.

But some residual tumor cells kept producing excess ACTH, which could not be resolved with radiation to the pituitary or pharmacological treatment with Sandostatin (octreotide acetate) or Dostinex (cabergoline).

The woman received an inhibitor of steroid production called Metopirone (metyrapone, marketed by HRA Pharma), which she used for over 10 years.

By age 51, the patient’s adrenal glands became greatly enlarged. At this point, the excess cortisol was no longer controlled with high-dose Metopirone, which led to swelling, high blood sugar levels, high blood pressure, and reduced calcium levels that progressively worsened.

In an attempt to resolve these symptoms, surgeons removed both of her adrenal glands. Afterward, she started taking hydrocortisone replacement therapy.

One year after this last surgery she was well, with no signs of remaining pituitary tumor growth seen on magnetic resonance imaging (MRI). This is a common concern when a Cushing’s patient’s adrenal glands are removed.

“In patients with Cushing’s disease who are refractory to initial treatments for pituitary tumor, hypercortisolemia must be managed medically or surgically,” researchers said. “Although bilateral adrenalectomy is the most reliable option for the treatment of hypercortisolemia, it may be associated with potential risk of pituitary tumor growth, known as Nelson’s syndrome.”

It remains unclear why there is recurrence in some patients after long-term treatment with inhibitors of steroid synthesis. Such an “escape mechanism” occurs in about 4–13% of patients receiving long-term treatment with Metopirone.

In this case, researchers believe that the marked enlargement of adrenal glands with increased production of cortisol could be caused by long-term stimulation by ACTH, which was not stopped with Metopirone.

Another possibility is that enlarged adrenal glands could autonomously secrete increased amounts of cortisol. Because of the persistently high ACTH levels in this patient, it is difficult to determine the exact reason for the excess cortisol.

“The current case highlights the difficulty in long-term treatment of Cushing’s disease, especially with metyrapone,” researchers said.

“The optimal timing for bilateral adrenalectomy is not clearly defined, and physicians must make difficult decisions in the management of refractory Cushing’s disease,” they noted.

Leave a Comment

Your email address will not be published. Required fields are marked *